Free consultation –
No Fee Until You Win. More Information
 

Call or text me at

Medication Overdose

When we’re sick or hurt, we often rely upon medication to alleviate our symptoms or pain. We trust in doctors, nurse practitioners, pharmacists, and hospitals or other health care facilities to give us the right medications in the right dosage to fix what’s wrong.

When a health provider, facility, or pharmacy makes an error that results in an overdose, there can be serious consequences. Many prescription drugs can be dangerous or even deadly in sufficient doses. Possible consequences of overdose include:

  • Brain damage
  • Damage to internal organs
  • Coma
  • Death

Negligently or recklessly causing an overdose may be considered an act of medical malpractice. If you or a family member have suffered injury, illness, or harm because of a prescription drug overdose caused by malpractice, you may have a claim for compensation. Damages available in malpractice claims may include medical costs related to the overdose, lost wages if you couldn’t work because of the overdose, and pain and suffering.

An experienced Chicago medical malpractice attorney can evaluate the circumstances of your or your family member’s overdose to determine whether you might have a potential medical malpractice claim. Your attorney can represent you through every step of the process, including the initial investigation and gathering of evidence, settlement negotiations, and a lawsuit and trial.

How Overdoses Happen

Medication overdoses may happen in a variety of ways. The most common include:

  • Incorrect Prescription — An overdose may be caused by a doctor or nurse practitioner writing a prescription for too high a dosage of the medication, or instructing you to take it too frequently.
  • Pharmacy Error — If a pharmacy fills the prescription with an incorrect dose of the medication or mislabels the medication, overdose can result.
  • Incorrect Administration — If you or your family member was hospitalized or otherwise in the care of a health facility where doctors or nurses administered medication to you directly, such as through an IV, an overdose may have occurred if the medication was administered improperly. That may happen when improper instructions are given, medical charts are mixed up, or information is written down incorrectly in a medical chart.

Painkiller Overdoses

Perhaps the most common type of overdose seen in hospitals and health care facilities is the overdose of pain medications. Pain medications can be dangerous and addictive, and cause serious damage to internal organs when given in too high a dose. The consequences of a painkiller overdose can be deadly in some circumstances.

  • Narcotic Pain Medications — Drugs such as Vicodin, Morphine, Percocet, and OxyContin when overdosed can cause a person to become sedated and their breathing to slow, according to the CDC. If the dose is sufficiently high, these drugs can be fatal.
  • Acetaminophen — Too much acetaminophen, the main ingredient in Tylenol, can cause liver damage. The combination of prescription acetaminophen with Tylenol or other medications containing acetaminophen, can lead to overdose, which accounts for a significant portion of acetaminophen-related liver failure in the U.S. each year.